Cold/Wind Chill, Upper Snake Highlands
- When
- February 17, 12:00 AM MST to 3:00 PM MST
- Where
- Upper Snake Highlands forecast zone
- Reported by
- NEWSPAPER
A strong arctic cold front pushed south through southeast Idaho and brought extreme cold to the region. Wind chill readings were 25 to 35 degrees below zero.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
A strong arctic cold front pushed south through southeast Idaho and brought extreme cold to the region. Wind chill readings were 25 to 35 degrees below zero. Schools were forced to close due to the cold in Jefferson, Teton, and Fremont counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 16, 11:03 PM MST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 1103 PM MST THU FEB 16 2006 .SHORT TERM...TONIGHT THROUGH SUNDAY...COLD ARCTIC AIR PUSHING THROUGH THE MOUNTAIN PASSES FROM MONTANA WITH NORTHEAST WINDS UP TO 20 MPH WILL CREATE EXTREME WIND CHILL TONIGHT AND EARLY FRIDAY MORNING IN THE UPPER SNAKE HIGHLANDS. HAMER ON INTERSTATE 15 VERY CLOSE TO CRITERIA AS WELL. NAM12 MAINTAINS MAGNITUDE OF SURFACE PRESSURE GRADIENT INTO FRIDAY EVENING AND MOS OUTPUT UNDER CUTTING STRENGTH OF WINDS WITH THIS GRADIENT ALTHOUGH THINK NGM WILL PROVE CLOSER TO THE MARK WITH UP TO 15KTS AT IDAHO FALLS. WIND CHILL SHOULD DECREASE WITH WARMING DAYTIME TEMPERATURES AFTER 11 AM MST. RS IDAHO SITS BETWEEN THE SPLIT FLOW...WITH THE NRN STREAM AROUND A VERY COLD UPPER LOW OVER SRN MANITOBA...AND THE SRN STREAM ENTERING CEN CA THRU SRN CO. JUST ENOUGH COLD AIR IS SPILLING OVER THE DIVIDE TO KEEP TEMPS WELL BLO NORMAL. THE GFS HAS THE SRN STREAM BECOMING DOMINANT AS IT DEVELOPS INTO A CLOSED LOW OVR NRN CA BY SAT NITE ...WHILE THE NRN STREAM LOW MOVES INTO HUDSON BAY. THIS LEAVES IDAHO IN A CONTINUING COLD PATTERN...BUT THE AIRMASS DOES MODIFY WITH TIME. WITH THE EXCEPTION OF MTN SNOWSHOWERS...THE CWA REMAINS RELATIVELY DRY UNTIL THE SRN STREAM LOW MOVES SLOWLY EWD. BOTH MODELS TRY TO BRING PRECIP INTO THE CWA FROM THE SOUTH ON SATURDAY ...WITH THE GFS BEING THE WETTEST. THE ETA KEEPS PRECIP CONFINED TO THE SRN HIGHLANDS. IN EITHER CASE...THE SIGNIFICANT PRECIP FROM THIS SYSTEM STAYS MAINLY S OF THE CWA. AS THE COLDEST AIR EAST OF THE DIVIDE MOVES AWAY...TEMPS BEGIN TO MODERATE A LITTLE INTO THE WEEKEND. HEDGES .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...NORTHWEST FLOW DOMINATES THROUGH THE PERIOD WITH UPPER JET STRETCHING FROM THE GULF OF ALASKA ACROSS THE PACNW AND OVER EASTERN IDAHO. THIS FLOW IS NOT A VERY WET ONE FOR THE AREA...ALTHOUGH WILL HOLD ONTO THE IDEA OF LOW POPS MAINLY OVER THE HIGHLANDS. MODEL SOUNDINGS NOT SHOWING ANY HINT OF AN INVERSION...WHICH MAKES SENSE BASED ON LOCATED OF JET. MEXMOS TEMPS OVERALL APPEAR REASONABLE AND THUS HAVE TRENDED TEMPS CLOSER TO GUIDANCE. THE LAST TWO GFS SOLUTIONS ARE SHOWING A COLD FROPA ON WED WITH A QUICK REBOUND IN TEMPS LATE IN THE PERIOD. THUS...LOWERED TEMPS OVER THE NORTHERN AREAS WED NIGHT WITH A WARMING TREND AFTER THAT. LASTLY...WITH JET POSITIONED OVER US BOOSTED WINDS QUITE A BIT...WITH HIGHER ELEVATION AND SNAKE PLAIN WINDS IN THE BREEZY RANGE AT TIMES. WAW && .AVIATION...WIDESPREAD VFR. WAW && .PIH WATCHES/WARNINGS/ADVISORIES... WIND CHILL WARNING UNTIL 11 AM MST FRIDAY FOR IDZ019. && 99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 1036 PM MST THU FEB 16 2006 IDZ017>025-031-032-171045- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-1036 PM MST MST THU FEB 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT COLD ARCTIC AIR PUSHING ACROSS THE CONTINENTAL DIVIDE COMBINED WITH NORTHEAST WINDS 10 TO 20 MPH WILL CREATE EXTREME WIND CHILL OF 20 TO 30 BELOW ZERO IN MOUNTAIN PASSES ALONG THE IDAHO AND MONTANA BORDER FROM WEST YELLOWSTONE TO MONIDA PASS ON INTERSTATE 15. WIND CHILL WILL DECREASE WITH WARMING DAYTIME TEMPERATURES BY 11 AM MST. A WIND CHILL WARNING HAS BEEN ISSUED. PLEASE REFER TO BOIWSWPIH FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER BRISK TO WINDY NORTHEAST WINDS WILL DEVELOP ON FRIDAY WITH WIND CHILL VALUES POSSIBLY DROPPING BETWEEN -20F AND -30F OVER THE UPPER SNAKE HIGHLANDS. THIS WOULD INCLUDE THE CITIES OF SPENCER AND DUBOIS IN PARTICULAR. WINDS WILL SUBSIDE FRIDAY NIGHT AND SATURDAY BUT THE VERY COLD TEMPERATURES WILL CONTINUE. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
2 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490804, 5490805.